NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 24, 3:21 AM MST, 10 hours 9 minutes earlier.
Area forecast discussion, Apr 24, 3:21 AM MST, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
421 AM MDT Mon Apr 24 2023
.SYNOPSIS..An unsettled pattern will remain in place across the
region through Tuesday. High pressure will follow for the latter
half of the week through at least the weekend, bringing much
warmer temperatures and drying trend.
&&
.SHORT TERM (Through 12Z/6AM Wednesday)...Early this morning, a
departing shortwave is observed across SE Utah, while a closed low
and associated cold front can be seen upstream across western
Washington state. Subsidence across southern Utah in the wake of
the above mentioned wave will ensure a quiet day here. Meanwhile,
conditions will be far more unsettled across northern Utah and SW
Wyoming, especially by this afternoon, as model consensus
strongly suggests the Washington state low will drop into SW Idaho
by late this afternoon and early evening, with an associated ramp
up in shower and thunderstorm potential. Let's break down the
ingredients: As the low approaches, large-scale ascent/lift will
ramp up by this afternoon courtesy of an approaching jet streak.
A few breaks in the cloud cover today will promote the
development of modest surface-based instability/buoyancy, with
ensemble mean values in the 250-500J/kg range by late afternoon.
Should more sustained breaks in the cloud cover materialize,
SBCAPE values up to 1000J/kg could be realized, per HREF ensemble
max. As the low approaches, kinematics gradually increase, with
~45kts of 0-6km bulk shear in place by 6PM across northern Utah,
per CAM mean. Relatively steep low to mid-level lapse rates
extending into the hail growth zone do indicate some potential for
modestly severe hail with the strongest cells. Concerning gusty
outflow winds, DCAPE values are forecast to be relatively
marginal, with a few hundred J/kg available. This suggests the
potential for gusty outflow winds will be relatively isolated.
Thus main threat for late afternoon and early evening convective
activity will be marginally severe hail, lightning and isolated
gusty outflow winds. HREF ensemble max wind gusts this afternoon
top out in the 40-50 mph range, offering a reasonable glimpse at
what the strongest thunderstorm outflow winds could be capable of
producing. CAMs suggest a gradual diminishing trend in both
strength and coverage of convection after 9PM.
After seasonable temperatures today, temperatures will plunge
Monday night and Tuesday behind a strong cold front associated
with the above mentioned low. As the low drops across northern
Utah Tuesday morning, strong cyclonic flow in the presence of cold
advection and a trailing shortwave will set the stage for
widespread snow showers across northern and central Utah mountains
and yes, even some potential for lake-enhanced snow showers
downwind of the Great Salt Lake, as 700mb temperatures plunge to
around -10C by sunrise Tuesday morning. This sets the stage for
favorable lake surface-700mb delta-Ts. Large-scale support for
precipitation is still present, and forecast soundings indicate a
sufficiently saturated DGZ. Latest lake effect probabilities are
in the 30-40 percent range. Can envision an event similar to what
was observed last Thursday morning, but perhaps additional
coverage owing to a greater amount of forecast saturation from the
surface through the DGZ. This will mean a few additional inches
of snow in the northern Utah mountains (highest totals Upper
Cottonwoods and Bear River Range, where 4-9" is expected). Down
in the valleys, amounts will range from a trace to up to 1 inch
(locally higher amounts on benches) per the ensemble mean.
Interestingly enough, a high end scenario suggests the potential
for up to 9" of lake enhanced snowfall across the Oquirrhs and
western Salt Lake valley benches Tuesday morning. As with any lake
effect event, large ranges in conditions will be experienced
across short distances. There is the typical uncertainty on
placement as well, with any lake effect activity initially
favored from Ogden to Bountiful early Tuesday morning, before
shifting south and west to SLC, the Cottonwoods and the Oquirrhs
by later Tuesday morning. We'll continue to monitor this potential
as we get closer to the event.
Gusty W-NW post frontal winds are on tap Monday night, developing
first in the Park Valley area, with a period of 35-45 mph wind
gusts likely. Another couple areas of gusty post-frontal winds
will be in Castle Country and also in Lower Washington County.
Regarding Castle Country, ensemble mean wind gusts are in the
35-45 mph range. Forecast sounding suggest the brief development
of a critical layer Tuesday morning, generally between 6AM and
12PM. This is when winds have the potential to realize the
ensemble max gusts, which are in the 50-60 mph range. Thus will
need to monitor the potential for a Wind Advisory here, but will
hold off for now and allow next couple shifts an opportunity to
analyze the likelihood of the development of a critical layer.
.LONG TERM (After 12Z/6AM Wednesday)...On Wednesday, departing
closed mid level shortwave will be pushing into the southern Plains,
while ridging amplifies over the W CONUS coast. This will yield
clearer and drier conditions locally, as well as beginning a warmup
with temps Wednesday afternoon near to a bit above climatological
normal. Guidance continues to maintain consensus in this pattern and
warmup continuing areawide moving into Thursday.
On Friday, the forecast region will remain somewhat on the eastern
periphery of the strong W CONUS ridge, and on the western periphery
of deep broad scale troughing over the E CONUS. Deterministic and
ensemble guidance continue to highlight the potential for a more
notable shortwave impulse and associated backdoor front digging
southward through the broader cyclonic flow of the broad trough.
Uncertainty remains in how far west these features influence. With
the current forecast package, highest confidence remains from
roughly SW Wyoming through the Uinta Basin, with impacts being a
modest cooldown, as well as some low end precipitation chances
(primarily for the northern slope of the Uintas). Around 15% of
ensemble members highlight a scenario with these features making it
further west and impacting a larger portion of the forecast region,
and accordingly bringing about cooler temps to more of the area. As
is though, more of a pause in the warmup is expected for much of the
forecast region on Friday rather than a cooldown.
Moving into the weekend, guidance largely favors increasing
influence of the robust W CONUS ridge. The increased subsidence will
bring about a period of clear and dry weather, and with 700 mb temps
increasing to around 4C to 9C, the warmup will resume. To that end,
will see afternoon temps generally around 5F to 15F above
climatological normal, with current guidance suggesting peak ridge
influence and associated warmest temps Sunday and Monday. While
there is still some uncertainty/spread noted this far out, NBM
probabilities suggest ~50% chance to exceed 80F at KSLC on Sunday,
and ~70% to exceed 80F at KSLC on Monday. For the greater St. George
/ Lower Washington County area, there are favorable chances that
daytime highs exceed 90F both Sunday and Monday as well.
&&
.AVIATION...KSLC...Isolated to scattered precip chances increase
through the morning and into the afternoon. A few thunderstorms will
also be possible during the afternoon, with the potential of gusty
erratic outflow winds with anything in close vicinity to the
terminal. Precip chances remain elevated as frontal boundary pushes
through late evening, with lingering post frontal precip into the
overnight hours. Activity finally wanes late Tuesday morning. VFR
generally expected outside of precip directly atop terminal.
.REST OF UTAH AND SOUTHWEST WYOMING...At southern terminals, expect
any lingering precip to wane through the morning, with a mix of
mid/high clouds remaining through the day. Occasionally gusty
conditions also anticipated during the afternoon. For northern
terminals, isolated to scattered precip chances increase through the
morning into the afternoon as system pushes in. A few thunderstorms
also possible, with gusty erratic outflow winds possible in/around
any such storms. A front pushes through by late evening, with a
period of gusty northerly winds as it does. Lingering precip chances
remain moving into the overnight hours. Largely anticipate VFR
conditions to prevail, with the exception being periods of
precipitation directly impacting area terminals.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
ADeSmet/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
Special weather statement, Apr 24, 1:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
204 PM MDT Mon Apr 24 2023
UTZ101-105-106-110-111-242030-
Salt Lake Valley UT-Utah Valley UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
204 PM MDT Mon Apr 24 2023
...A strong thunderstorm will impact portions of south central Salt
Lake and northwestern Utah Counties through 230 PM MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over
Midvale, or over Murray, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandy, Murray, West Jordan, Taylorsville, South Jordan, Lehi, Draper,
Riverton, Cottonwood Heights, Midvale, Holladay, American Fork, South
Salt Lake, Herriman, Alpine, Bluffdale, Camp Williams, Millcreek,
Granite and Cottonwood West.
This includes Interstate 15 between mile markers 279 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4043 11208 4066 11199 4073 11173 4037 11181
TIME...MOT...LOC 2003Z 274DEG 7KT 4063 11191
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MW